Unforeseen Severe Cardiotoxicity Associated With Daunorubicin Chemotherapy Even at a Dose Previously Thought to Be Safe: A Case Report
Clinical manifestations of cardiotoxicity after treatment with daunorubicin are dose dependent and usually develop at a cumulative dose above 550 mg/m2.1 However, severe cardiotoxicity can occur even at a low drug dose previously thought to be “safe.” We report a case of precipitous and potentially fatal heart failure in a 74-year-old African American woman with a medical history of uterine sarcoma who presented with a 2-week history of dyspnea, palpitation, and fatigue in December 2015. For her malignancy, she received daunorubicin and cyclophosphamide at cumulative doses of 350 and 3500 mg/m2, respectively, from March through August 2015. Prechemotherapy echocardiography revealed normal left ventricular ejection fraction (LVEF) (60%–65%) and left ventricular size. The patient did not display any clinical symptoms of heart failure during or after chemotherapy. Cardiac examination was significant for a split S2 heart sound accentuated with deep inspiration without S3 or S4 heart sounds. Laboratory results showed an elevated pro B-type natriuretic peptide at 29,774 pg/mL and positive serial troponin-T levels. Chest radiograph demonstrated cardiac enlargement with mild interstitial edema and small pleural effusions. Echocardiography revealed a LVEF of 10%–15% and moderately dilated left ventricle. Nonischemic cardiomyopathy and heart failure with reduced ejection fraction was diagnosed by cardiac catheterization. Subsequently, amlodipine, aspirin, atorvastatin, carvedilol, and diuretics were administered to the patient. With mild exertional dyspnea as the only remaining complaint after a week, the patient was eventually discharged home on calcium channel blocker, aspirin, beta-blocker, and diuretics with instructions to follow-up with internal medicine and cardiology.
Daunorubicin-induced cardiotoxicity is common and well documented in the literature.2 Importantly, it is widely accepted that the extent of cardiac damage is dose dependent.1 At the low cumulative daunorubicin dose that our patient received, the extent of relative LVEF decline (-77%) in a narrow time window (8 months) was absolutely unexpected and unparalleled by other cases in the literature. Consequently, it is worthwhile to carefully examine risk factors that might have rendered the patient particularly vulnerable to daunorubicin's cardiotoxicity. A number of risk factors previously identified corresponded with our patient's medical profile.3 These include concomitant treatment with cyclophosphamide, hypertension, hyperlipidemia, renal dysfunction, age >65, female sex, and African American ethnicity. All these combined ultimately caused the present patient to be exquisitely sensitive to daunorubicin's cardiotoxicity. Programs focusing on prechemotherapy patient selection, intensive cardiac monitoring, and the use of liposomal daunorubicin should be initiated to minimize the potentially lethal side effect of daunorubicin.